South Dakota, 2009

Flash Flooding and Hail in South Dakota, July 7, 2009

July 7, 2009 · NWS FSD · 34 events in 8 counties and zones

Thunderstorms produced damaging winds, large hail, and flash flooding over much of southeast South Dakota during the afternoon and evening of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, large hail, and flash flooding over much of southeast South Dakota during the afternoon and evening of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM CST, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009

.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.

WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.

NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.

PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.

&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 7, 10:10 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.

FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.

AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kingsbury

When
July 7, 2:38 PM CST
Where
Kingsbury County, 2.09 mi ENE of Bancroft
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.490, -97.710

Thunderstorm wind gusts to 60 mph were accompanied by half inch diameter hail.

Thunderstorm Wind, Kingsbury

When
July 7, 2:58 PM CST
Where
Kingsbury County, 3.22 mi NE of Badger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -97.150

Thunderstorm winds blew down branches.

Hail, Kingsbury

When
July 7, 3:05 PM CST
Where
Kingsbury County, 1.38 mi N of De Smet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.400, -97.550

Hail, Kingsbury

When
July 7, 3:05 PM CST
Where
Kingsbury County, 0.69 mi N of De Smet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.390, -97.550

Hail, Kingsbury

When
July 7, 3:28 PM CST
Where
Kingsbury County, 0.85 mi NW of Oldham
Measured
1 in hail
Reported by
Public
Coordinates
44.230, -97.310

Hail, Lake

When
July 7, 4:19 PM CST
Where
Lake County, 0.99 mi W of Ramona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.120, -97.240

Hail, Lake

When
July 7, 4:30 PM CST
Where
Lake County, 3.23 mi SE of Ramona
Measured
1 in hail
Reported by
Public
Coordinates
44.090, -97.170

Hail, Lake

When
July 7, 4:36 PM CST
Where
Lake County, 1.47 mi NNE of Madison
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.020, -97.110

Hail, Lake

When
July 7, 4:36 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.010, -97.110

Hail, Lake

When
July 7, 4:36 PM CST
Where
Lake County, 2.55 mi NW of Madison Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.050, -97.110

Hail, Lake

When
July 7, 4:45 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.010, -97.110

Hail, Minnehaha

When
July 7, 5:27 PM CST
Where
Minnehaha County, 0.5 mi E of Dell Rapids
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -96.710

Hail, Minnehaha

When
July 7, 5:30 PM CST to 5:35 PM CST
Where
Minnehaha County, 4 mi N of Dell Rapids to 2 mi S of Dell Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.878, -96.720

Large hail accumulated to a depth of up to 2 inches. The hail severely damaged soybean crops and caused lesser damage to corn crops. The amount of crop damage was not known.

Hail, Minnehaha

When
July 7, 6:04 PM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.540, -96.730

Large hail dented vehicles near the intersection of Interstates 90 and 229. The amount of damage was not known.

Hail, Minnehaha

When
July 7, 6:13 PM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.540, -96.730

Hail, Beadle

When
July 7, 6:42 PM CST
Where
Beadle County, 6.53 mi WNW of Yale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.470, -98.100

Hail, Beadle

When
July 7, 6:44 PM CST
Where
Beadle County, 3.27 mi WNW of Yale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.450, -98.040

Thunderstorm Wind, Beadle

When
July 7, 6:46 PM CST
Where
Beadle County, 3.04 mi WSW of Cavour
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.370, -98.060

Thunderstorm winds and accompanying small hail damaged crops. The amount of crop damage was not known.

Hail, Lincoln

When
July 7, 6:52 PM CST
Where
Lincoln County, 0.86 mi SE of Hudson
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
43.120, -96.460

Hail, Minnehaha

When
July 7, 7:00 PM CST
Where
Minnehaha County, 6.16 mi WSW of Ellis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.940

Hail, Minnehaha

When
July 7, 7:00 PM CST
Where
Minnehaha County, 6.17 mi ESE of Pumpkin Center
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.960

Hail, Lincoln

When
July 7, 7:10 PM CST
Where
Lincoln County, 3.49 mi N of Tea
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.500, -96.820

Hail, Beadle

When
July 7, 7:10 PM CST
Where
Beadle County, 1.47 mi SSW of Hitchcock
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.610, -98.410

Hail, Minnehaha

When
July 7, 7:15 PM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.540, -96.730

Large hail caused an unknown amount of damage to vehicles.

Flash Flood, Minnehaha

When
July 7, 7:20 PM CST to 8:55 PM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls to 1.65 mi SE of South Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.540, -96.730

Heavy rain caused flash flooding of several streets in Sioux Falls. The most notable flooding took place along 57th Street in the southeast part of the city, and on Grange Avenue near Augustana College.

Flash Flood, Lincoln

When
July 7, 7:27 PM CST to 8:55 PM CST
Where
Lincoln County, 2.88 mi SW of Sioux Falls to 2.56 mi SSW of Sioux Falls
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.500, -96.770

Heavy rain caused flooding of streets on the southern edge of Sioux Falls.

Hail, Beadle

When
July 7, 7:49 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.360, -98.220

Hail, Beadle

When
July 7, 7:51 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.360, -98.220

Mostly small hail observed included a few large stones.

Hail, Beadle

When
July 7, 8:07 PM CST
Where
Beadle County, 7.65 mi SE of Huron
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.280, -98.100

Large hail caused an unknown amount of vehicle and crop damage.

Hail, Union

When
July 7, 8:15 PM CST
Where
Union County, 3.15 mi NNW of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -96.630

Large hail was accompanied by very heavy rain.

Hail, Beadle

When
July 7, 8:17 PM CST
Where
Beadle County, 11.75 mi S of Cavour
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -98.000

Hail, Davison

When
July 7, 9:12 PM CST
Where
Davison County, 2.76 mi N of (Mhe)mitchell Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.810, -98.030

Hail, Davison

When
July 7, 9:15 PM CST
Where
Davison County, 2.49 mi E of (Mhe)mitchell Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -97.980

Flash Flood, Clay

When
July 7, 9:30 PM CST to 10:35 PM CST
Where
Clay County, 1.47 mi NNW of Vermillion to 1.01 mi W of Vermillion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.800, -96.930

Heavy rain caused flash flooding of several streets in Vermillion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 185530, 185532, 185533, 185535, 185536, 185537, 185538, 185539, 185540, 185541, 185542, 185543, 185544, 186089, 186135, 186136, 186143, 186144, 186145, 186146, 186147, 186152, 186153, 186154, 186198, 186200, 186201, 186202, 186203, 186204, 186205, 186206, 186207, 186208.